Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Los Angeles, CA

March 22, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2005, 11:20 AM PST for Santa Barbara County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 11:20 AM PST (19:20 UTC)
Expired
Mar 22, 2005, 12:30 PM PST
In force
70 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS56 KLOX 221923
FFWLOX
CAC083-222030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1120 AM PST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...SPECIFICALLY
  IN AND AROUND THE GAVIOTA BURN AREA.

* UNTIL 1230 PM PST

* AT 1115 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
VERY HEAVY RAIN OVER THE GAVIOTA BURN AREA WITH RAINFALL RATES OVER 
THREE QUARTERS OF AN INCH PER HOUR.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE ONE INCH WILL BE POSSIBLE 
IN AND AROUND THE GAVIOTA BURN AREA THROUGH 1230 PM. THIS RAINFALL 
WILL LIKELY CAUSE ADDITIONAL FLOODING...AND POSSIBLE MUD AND DEBRIS 
FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3449 12024 3447 12025 3447 12018 3447 12014
      3451 12015

$$

SIRARD
2 follow-up statements
000
WGUS76 KLOX 221952
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1153 AM PST TUE MAR 22 2005

CAC083-222030-
SANTA BARBARA CA-
1153 AM PST TUE MAR 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM PST FOR SOUTHERN 
SANTA BARBARA COUNTY...SPECIFICALLY IN AND AROUND THE GAVIOTA BURN 
AREA...

AT 1150 AM PST...DOPPLER WEATHER RADAR INDICATED ADDITIONAL MODERATE 
TO HEAVY RAIN MOVING INTO THE GAVIOTA BURN AREA. RAINFALL RATES IN 
AND AROUND THE BURN AREA WERE OVER THREE QUARTERS OF AN INCH PER 
HOUR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND. IN ADDITION TO FLOODING...MUD AND DEBRIS FLOWS WILL BE 
POSSIBLE.

LAT...LON 3449 12024 3447 12025 3447 12018 3447 12014
      3451 12015

$$

SIRARD
000
WGUS76 KLOX 222041
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1235 PM PST TUE MAR 22 2005

CAC083-222105-
SANTA BARBARA CA-
1235 PM PST TUE MAR 22 2005

...FLASH FLOOD WARNING FOR SOUTHERN SANTA BARBARA COUNTY HAS 
   EXPIRED...

AS 1230 PM PST...DOPPLER WEATHER RADAR INDICATED THE MODERATE TO 
HEAVY RAIN THAT WAS OVER THE GAVIOTA BURN AREA HAD MOVED OUT OF THE 
REGION. LIGHT RAIN WILL CONTINUE OVER THIS AREA THIS AFTERNOON... 
ALTHOUGH THERE IS THE POSSIBILITY THAT MODERATE TO HEAVY RAIN MAY 
AGAIN PUSH INTO THIS REGION.

THE THREAT OF MORE SIGNIFICANT RAINFALL MEANS THERE IS THE 
POSSIBILITY OF ADDITIONAL FLOODING...AND A POTENTIAL FOR MUD AND 
DEBRIS FLOWS IN AND AROUND THE GAVIOTA BURN AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER 
STATEMENTS OR WARNINGS.

LAT...LON 3449 12024 3447 12025 3447 12018 3447 12014 3451 12015

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:00 AM PST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 22, 4:00 AM PST, 7 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST TUE MAR 22 2005

.SHORT TERM...
FAST MOVING WEST FLOW PATTERN WILL BRING UNSETTLED WEATHER THROUGH
THURSDAY. RAIN CURRENTLY OVER THE CENTRAL COAST WILL MOVE THROUGH L.A.
COUNTY THIS AFTERNOON.  A SECOND SHOT OF ENERGY WILL MOVE IN LATE THIS
AFTERNOON OVER THE CENTRAL CAOST AND WILL WORK ITS WAY THROUGH THE
DISTRICT OVERNIGHT.

MOIST CYCLONIC FLOW WILL PREVAIL WEDNESDAY WITH NOTHING TO FOCUS
ANYTHING SO LOOK FOR CLOUDY SKIES AND SOME SHOWERS BUT NOTHING TOO
IMPRESSIVE.

A NEW IMPULSE IS FORECAST INTO THE AREA THURSDAY BUT RIGHT NOW MDLS
THINK THE BULK OF THE ENERGY WILL BE SOUTH OF L.A. COUNTY. BUT MDLS
CANT REALY FORECAST THIS KIND OF THING WITH ANY SORT OF ACCURACY SO
STILL A CHANCE IT GOOD HIT FURTHER NORTH. REFLECTED THIS WITH HIGHER
POPS.

NOTHING TOO IMPRESSIVE IN TERMS OF RAINFALL AMOUNTS A HALF INCH SHOULD
BE THE NORM THROUGH WEDNESDAY WITH LOCALLY HIGHER AMOUNTS.

GOOD WEST LOW LEVEL FLOW WEDNESDAY WILL CREATE 20 TO 30 MPH WINDS MOST
COASTAL AREAS AS WELL AS MTNS AND DESERTS.

TEMPS AS ONE MIGHT EXPECT WITH THE RAIN AND CLOUDS WILL BE ON THE COOL
SIDE.

.LONG TERM...
SOME LOW POPS FRIDAY TO ACCOUNT FOR TIMING DIFFERENCES BUT FLOW IS NW
AND DRIER BY THEN SO REALLY NOT EXPECTING MUCH IF ANYTHING. NICE RIDGE
POPS UP OVE THE WEEK END AND THE SUN SHOULD COME OUT AND THINGS SHOULD
WARM UP. MDLS INCONSISTENT WITH EARLY NEXT WEEKS FORECAST. WITH SOME
THINKING RAIN AND OTHERS NOT. MONDAY DOES LOOK OK AND KEPT THINGS
MOSTLY CLEAR.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.